Oregon, 2013

Heavy Snow in Oregon, February 22 to 23, 2013

February 22 to 23, 2013 · NWS PQR · 2 events in 2 counties and zones

Cold air behind a Pacific cold front brought widespread heavy snow to the North Oregon Cascades and the Cascades in Lane County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Cold air behind a Pacific cold front brought widespread heavy snow to the North Oregon Cascades and the Cascades in Lane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 22, 8:36 AM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 22, 8:36 AM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 AM PST FRI FEB 22 2013

.SYNOPSIS...A STRONG COLD FRONT WILL IMPACT THE REGION TODAY AND
TONIGHT. SHOWERS CONTINUE ON SATURDAY. THE CASCADES WILL RECEIVE
ABUNDANT SNOWFALL...WITH TOTAL SNOW ACCUMULATIONS UP TO 30 INCHES.
THE COAST WILL GET GOOD DOSE OF RAIN. SNOW LEVELS WILL FALL TO NEAR
COAST RANGE PASSES FRIDAY NIGHT. A WARM FRONT WILL GRAZE THE
NORTHERN TIER LATE SATURDAY NIGHT INTO EARLY SUNDAY...THOUGH MANY
AREAS WILL DRY OUT. ANOTHER COLD SYSTEM IMPACTS THE FORECAST AREA
MONDAY...BRINGING YET ANOTHER THREAT FOR MOUNTAIN SNOW AND VALLEY
RAIN. &&

.SHORT TERM...INFRARED SATELLITE IMAGERY IS SHOWING THE COLD FRONT
DIGGING SOUTH TOWARDS THE PACIFIC NORTHWEST THIS MORNING...WHILE THE
PARENT LOW IN THE GULF OF ALASKA CONTINUES TO OCCLUDE ON ITSELF WHILE
HEADING TOWARD THE B.C. COAST. PW VALUES OF ABOUT 1 INCH STILL EXTEND
AS FAR NORTH AS 50N. PRECIP IS ALREADY INCREASING AS SEEN ON RADAR
IMAGERY AS THE WARM FRONT PUSHES ONSHORE. GUSTY WINDS ARE ALSO
IMPACTING THE COAST AND VALLEY AREAS THIS MORNING...AND SHOULD
STRENGTHEN A BIT MORE AHEAD OF THE COLD FRONT. HOWEVER...STILL DOES
NOT LOOK LIKE A FAVORABLE TRACK FOR WIDESPREAD HIGH WIND ALONG THE
COAST AND GUSTS TO 40 MPH ARE POSSIBLE ACROSS THE VALLEY THROUGH
LATER THIS MORNING. /27

A PRONOUNCED DRY SLOT ON THE RUC/NAM SUGGESTS THAT A GOOD PORTION OF
THIS MORNING WILL BE DRY FOR MOST INLAND LOCATIONS THAT ARENT SEEING
MUCH WARM ADVECTION PRECIPITATION. BECAUSE OF THIS...EXPECT THE SOUTH
WASHINGTON AND NORTH OREGON COAST AND ADJACENT COASTAL MOUNTAINS TO
SEE THE HEAVIEST RAINFALL AMOUNTS AS MOISTURE TRANSPORT IS MAXIMIZED
AND LASTS THE LONGEST IN THESE AREAS BEFORE THE COLD FRONT GAINS
MOMENTUM. THE FRONT BLASTS THROUGH THE VALLEYS AND REACHES THE
CASCADES AROUND 03Z FRI.

OVERALL SNOW TOTALS OVER THE CASCADES ARE STILL ON TRACK. THE WORST
CONDITIONS IN THE CASCADES WILL BE WITH THE FRONT THIS AFTERNOON AND
EARLY EVENING...AS THIS IS THE TIME PERIOD WHEN BLOWING AND DRIFTING
OF SNOW WILL BE OCCURRING...AS SNOW LEVELS ARE FALLING AND WEST WINDS
PICK UP. AFTER THIS IT WILL JUST BE HEAVY MOUNTAIN SNOW OVERNIGHT
INTO SATURDAY AS IMPRESSIVE WLY 850 MB FLOW WILL SLAM INTO THE
CASCADES FRI NIGHT AND SAT MORNING ON THE ORDER OF 25-40 KT IN THE S
WA AND N OREGON CASCADES AND 15-25 KT IN THE CENTRAL CASCADES.EXPECT
SNOWFALL WILL BE CONTINUING SATURDAY AFTERNOON... WITH ROAD
CONDITIONS LIKELY STILL POOR...BUT THE HEAVIEST SNOWFALL WILL BE
EASING. EXPECT A GOOD FOOT TO FOOT AND A HALF IN THE CASCADES BY
EARLY SATURDAY.

CURRENT FORECAST ON TRACK FOR THE CASCADE FOOTHILLS AS WELL. STILL
EXPECTING ABOUT 6 TO 12 INCHES TONIGHT THROUGH SAT MORNING...ESP
ABOVE 1500 FT. THE COAST RANGE AND WILLAPA HILLS SHOULD GET 3 TO 6
INCHES...GENERALLY ABOVE 1500 FEET. LATEST NAM NOT QUITE AS COLD
COMPARED TO THE PAST COUPLE OF RUNS. THUS...LOOKING MORE UNLIKELY
THAT THE INTERIOR VALLEYS WILL SEE ANY SNOW. MAY BE A MINOR DUSTING
AROUND 1000 FEET LATE TONIGHT AND SAT MORNING...BUT THAT IS ABOUT
IT.

EXPECT QUITE A BIT OF RAIN SHADOWING FOR THE WEST SIDE OF THE VALLEY
FOR THE SHOWER ACTIVITY IN STRONG WESTERLY FLOW TONIGHT...THOUGH IN
THESE SITUATIONS ITS LIKELY A SHOWER WILL STILL PASS BY TO PICK UP
ACCUMULATION. MODELS MAINTAIN SOME LIGHT QPF IN THE CASCADES AND TO
SOME DEGREE THE COAST RANGE AS WELL SAT NIGHT...BUT EXPECT CONDITIONS
TO QUICKLY WIND DOWN BY LATE SAT AS WEAK HIGH PRESSURE TRIES TO BUILD
IN SAT NIGHT INTO SUNDAY. A WEAK WARM FRONTAL FEATURE LOOKS TO MOVE
THROUGH THE REGION ON SUN AHEAD OF AN APPROACHING SYSTEM PROGGED FOR
SUNDAY NIGHT INTO MONDAY. RIDGING PUSHING IN FROM THE SOUTH SHOULD
KEEP THE BEST CHANCE FOR ANYTHING VERY LIGHT IN THE NORTHERN TIER.
THINGS QUIET DOWN SUN ELSEWHERE BRIEFLY...AS THE NEXT COLD SYSTEM IS
EXPECTED TO MOVE IN MON. THIS ONE WILL BE A FAIRLY QUICK HITTER WITH
ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW...DETAILS FOLLOW
BELOW. KMD

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SUN NIGHT THROUGH WED...FOLLOWING A DRY BREAK FOR MUCH OF
SUNDAY...THE NEXT FRONTAL SYSTEM IS PROGGED TO PUSH IN SOMETIME
SUN NIGHT OR EARLY MON. MEDIUM RANGE MODELS STILL SHOWING SOME
DIFFERENCES IN THE HANDLING OF THIS FEATURE. THE 12Z ECMWF IS DEEPER
WITH THE TROUGH...BRINGING A STRONGER AND SLOWER FRONT THROUGH THE
PAC NW ON MON MORNING. THE 12Z GFS IS GENERALLY WEAKER AND KEEPS THE
HEAVIEST PRECIP TO OUR NORTH. SNOW LEVELS LOOK TO REMAIN AT ABOUT
2500 FT WITH THE FRONT. HOWEVER...POST FRONTAL SHOWERS SHOULD
CONTINUE THROUGH MUCH OF MON...WITH SNOW LEVELS DROPPING DOWN INTO
THE FOOTHILLS AND COAST RANGE.

THE TREND IS TOWARD A BRIEF BREAK IN THE WEATHER MON NIGHT AND MUCH
OF TUE AS SHORTWAVE UPPER LEVEL RIDGING BUILDS OVER THE PAC NW.
HOWEVER...ANOTHER FRONT IS MODELED TO BRING INCREASING PRECIP
CHANCES TUE NIGHT. MODEL DIFFERENCES BECOME MORE PRONOUNCED BY
MIDWEEK. BUT BOTH THE GFS AND ECMWF ARE SHOWING THE POTENTIAL
DEVELOPMENT OF AN ATMOSPHERIC RIVER AIMED AT THE PAC NW FROM WED
THROUGH FRI. AT THIS POINT...THE FOCUS OF THE EVENT LOOKS TO BE OVER
THE OLYMPICS OF WA AND SOUTHERN BC COAST...WITH ONLY A GLANCING BLOW
TO OUR FCST AREA. HOWEVER...UNCERTAINTY REMAINS HIGH AT THIS TIME.
PYLE
&&

.AVIATION...GENERALLY A MIX OF MVFR AND VFR CONDITIONS ACROSS THE
DISTRICT THIS MORNING. GUSTY SOUTH WINDS WILL CONTINUE THIS
MORNING AHEAD OF A STRONG COLD FRONT. THE FRONT WILL ARRIVE WITH
A STRONG BURST OF WIND...HEAVY RAIN AND MVFR OR IFR CONDITIONS.
BEST ESTIMATE ON TIMING...KAST 17Z...KPDX- KONP 18Z- 19Z...KEUG
19Z-20Z. SQUALLY GUSTS TO 35 KT WILL BE POSSIBLE WITH THE ARRIVAL
OF THE FRONT. WINDS VEER SW-W BEHIND THE FRONT WITH A TRANSITION
TO SHOWERS BY 00Z. GENERAL MVFR CONDITIONS SHOULD IMPROVE A LITTLE
BY THIS EVENING.

KPDX AND APPROACHES...EXPECT MVFR CONDITIONS THIS MORNING WITH
GUSTY SOUTH WINDS. A POTENT COLD FRONT WILL MOVE ACROSS THE PDX
METRO 17Z-19Z WITH GUSTS 25-35 KT AND A SHARP WIND SHIFT TO W-SW.
HEAVY RAIN WITH THE FRONT WILL PROBABLY LOWER CIGS/VSBYS TO MVFR
OR EVEN IFR BRIEFLY. AFTER 19Z...EXPECT SHOWERY CONDITIONS WITH
GENERAL MVFR CIGS WITH INCREASING PERIODS OF VFR BY EVENING.
&&

.MARINE...CURRENT FORECAST LOOKS VERY MUCH ON TRACK. WINDS ARE
NEAR GALE THIS MORNING. THE COLD FRONT WILL LIKELY ENTER OUR NW
WATERS SHORTLY...REACHING THE COLUMBIA BAR AROUND 9-10 AM...AND
SHOULD BE COMPLETELY ONSHORE BY MIDDAY. EXPECT SOLID GALES AHEAD
OF THE FRONT WITH A FEW STORM FORCE GUSTS TO 50 KT POSSIBLE WITH
THE FRONT ITSELF. STRONG COLD ADVECTION BEHIND THE FRONT WILL KEEP
SQUALLY...GUSTY CONDITIONS WITH FREQUENT GALE GUSTS TONIGHT INTO
SAT MORNING.

THIS SYSTEM HAS ALREADY GENERATED A DECENT SWELL...WITH 31 FT
REPORTED IN THE PAST HOUR AT BUOY 46004 BEHIND THE FRONT NEAR
51N/136W. GIVEN THE NICE DYNAMIC FETCH OF THIS SYSTEM THERE IS
THE POSSIBILITY SEAS WILL EXCEED OUR CURRENT FCST MAX OF 24-27 FT
SAT MORNING...SO WILL NEED TO WATCH BUOYS CLOSELY. WILL MAINTAIN
THE HIGH SURF ADVISORY FOR OUR COAST DUE TO THE LARGE AND LONG
PERIOD SWELL. SWELL WILL BEGIN TO SUBSIDE LATER SAT...FALLING
BELOW 15 FT BY SUN MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR NORTHERN
    OREGON CASCADES.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     SATURDAY FOR CASCADE FOOTHILLS IN LANE COUNTY-NORTHERN
     OREGON CASCADE FOOTHILLS.

     WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR CASCADES IN
     LANE COUNTY.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM PST
     SATURDAY FOR CENTRAL COAST RANGE OF WESTERN OREGON-COAST
     RANGE OF NORTHWEST OREGON.

     HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST SATURDAY
     FOR CENTRAL OREGON COAST-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL 4 PM PST SATURDAY FOR SOUTH
     WASHINGTON CASCADES.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST
     SATURDAY FOR SOUTH WASHINGTON CASCADE FOOTHILLS.

     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM PST
     SATURDAY FOR WILLAPA HILLS.

     HIGH SURF ADVISORY FROM 6 PM THIS EVENING TO 6 PM PST SATURDAY
     FOR SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 10 AM PST SATURDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 PM PST SATURDAY FOR
     COLUMBIA RIVER BAR.
&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 22, 5:08 AM PST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PST FRI FEB 22 2013

ORZ001-002-PZZ210-250-255-270-275-WAZ021-231500-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
SOUTH WASHINGTON COAST-
508 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING HEAVY RAIN...STRONG WINDS AND HIGH SURF
TO THE COAST. WIND GUSTS TO 50 TO 55 MPH ARE POSSIBLE ALONG BEACHES
AND EXPOSED HEADLANDS...WITH GUSTS TO 45 MPH IN THE COASTAL
COMMUNITIES. HIGH SURF WILL DEVELOP THIS EVENING. WAVES MAY REACH
20 TO 25 FT ALONG THE COAST...CREATING DANGEROUS SURF ZONE
CONDITIONS. SEE CFWPQR FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH SURF CONDITIONS CONTINUE ON SATURDAY. SEE CFWPQR FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010>013-WAZ019-020-040-231500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING HEAVY SNOW AND STRONGER WINDS TO
THE HIGHER TERRAIN OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. LOCALIZED
BLIZZARD CONDITIONS APPEAR POSSIBLE FOR FRIDAY AFTERNOON AND EARLY
EVENING DOWN TO ELEVATIONS AS LOW AS THE CASCADE PASSES. SNOWFALL
WILL ALSO AFFECT THE COAST RANGE AND THE FOOTHILL ELEVATIONS WITH
ACCUMULATING SNOW AND GUSTY WINDS TONIGHT. SEE WSWPQR FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS CONTINUE ON SATURDAY IN THE COAST RANGE...WILLAPA
HILLS...AND CASCADES. SNOW LEVELS WILL BE DOWN BETWEEN 1000 AND
1500 FEET. SEE WSWPQR FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-014-WAZ022-023-039-231500-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
508 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. BRIEF
GUSTY WINDS CAN BE EXPECTED TODAY AHEAD OF A STRONG COLD FRONT.
WINDS MAY GUSTS TO 40 MPH OR SO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
February 22, 10:00 AM PST to February 23, 10:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Santiam pass ODOT measured 20 inches of new snow. Other reports of heavy snow included 17 inches at Government Camp Ski Bowl and 17 inches at Mt. Hood Meadows.

Snow was accompanied by strong and gusty winds with the ski resorts at Timberline, Mt. Hood Meadows, and White pass reporting wind gusts of 50 to 80 mph. This produced considerable blowing and drifting of snow.

Heavy Snow, Cascades in Lane County

When
February 22, 10:00 AM PST to February 23, 10:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
SNOTEL

The McKenzie Pass SNOTEL site measured 19 inches of new snow. Other reports of heavy snow included 18 inches at Willamette Pass ODOT.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436697, 436698.